Peanuts may be more notorious, but cashews seem to trigger more severe allergic reactions in children.
In a study of 141 children with allergies to cashews or peanuts, British researchers found that cashew reactions were generally more serious.
For the study, led by Dr Andrew Clark of Addenbrookes Hospital in Cambridge, 47 children with cashew allergy were matched up one-to-two with 94 children with peanut allergy.
Children with cashew reactions were eight times more likely to suffer wheezing, and nearly 14 times more likely to have potentially severe cardiovascular symptoms, like heartbeat disturbances or a drop in blood pressure.
Overall, 10 of the children with cashew allergies had what the researchers defined as a severe reaction -- extreme difficulty breathing and/or loss of consciousness.
That compared with just one child with peanut allergy.
The findings appear in the current issue of the journal Allergy.
It's known that tree nuts, such as cashews and walnuts, can trigger serious allergic reactions. However, this is the first study to show that children's allergies to cashews may be more severe than peanut allergies, according to Clark's team.
What's more, studies suggest that cashew allergies are becoming more common, possibly because consumption is on the rise.
Besides being eaten as whole cashews, the nuts are also found in a range of desserts and candies, in many Asian dishes and in commercially prepared pesto sauces, Clark and his colleagues note.
Other potential sources include cereals, granola bars, dressings and sauces, and even shampoos and lotions.
In general, people with an allergy to any tree nut are advised to avoid all tree nuts and peanuts as a precaution.
Some people are prescribed injectable epinephrine that they can administer themselves in an emergency.
The current findings, Clark and his colleagues write, suggest that children with cashew allergies are at particular risk of severe reactions requiring epinephrine.
They advise doctors to consider this when deciding whether to prescribe the emergency treatment.